Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Houston/Galveston, TX

October 13, 20187 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Oct 13, 2018, 10:50 PM CDT for 7 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2018, 10:50 PM CDT (03:50 UTC)
Expired
Oct 14, 2018, 1:45 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazos County, TX, Burleson County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX

The radar

The Ft Hood radar (KGRK), 147 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 10:18 PM CDT, 32 minutes earlier.

Area forecast discussion, Oct 13, 10:18 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1018 PM CDT Sat Oct 13 2018

.DISCUSSION...
Convection along/near the stationary boundary is continuing to sag
south into the CWA this evening. The thinking is that the activity
will be weakening as it moves further into SE TX. Current grids do
look to be on track, so only minor tweaks were made for the update
at this time. 41

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT Sat Oct 13 2018/

A line of discrete storm cells firing up in southwest-to-
northeast fashion downstream of a ragged band of severe
thunderstorms traveling east through northeast Texas. Tornado
Watch 414 is in effect through 8 PM for our extreme northeastern
counties of Madison, Houston and Trinity. The cells that have
traveled through Colorado County this afternoon have exhibited
deep, albeit weak, rotation with the main threat from these storms
being hail to the size of quarters. Lower level veering of winds
will turn updrafts and keep this tornadic threat alive through the
remainder of the daylight hours. Quite the tight onshore gradient
south of the warm "slash" stationary boundary draped across north
central Texas that is producing areawide robust 10 to 20 mph
winds. Despite these winds there has been enough sun to warm many
back up into the upper 80s. As the remnants of Sergio travels out
of northeastern Texas as an MCS late tonight, the 1030-ish surface
high over the northern Rockies will aid in pushing a decent cold
front through the region on Monday. In the meanwhile, Sunday's
weather will again be very warm (middle to upper 80s) with the
greatest rain chances occurring across our far northern counties,
or in the vicinity of this weak surface boundary that will provide
the needed focus for scattered -TSRA activity.

A cold front is forecast to travel across the region on Monday.
The backing cooler and drier air mass will be very shallow in
nature, likely less than 3 or 4 thousand feet (sub 85H) in depth.
This will create an overrunning situation that will persist over
several days; periods of light rain with spotty showers the
majority of the work week. If you prefer a touch of Seattle in
your weather, then next week will be a winner for you! As the 85H
front hangs back over north and central Texas...southwestern
winds riding up and over entrenched near surface northeasterlies
will create overcast, wet and cool conditions as head into the
second half of October. Northern communities will remain in the
50s all day with a small differential between diurnal extremes as
overnights cool into the upper 40s. Daytime readings in the 60s
and overnights falling to the low to mid 50s by morning (around
60 at coast). This raw and wet weather will likely hang around
through the next frontal passage timed for next weekend. So, high
POPs for low QPF and, after experiencing 4 to 6 degree above
normal average temperatures during the first half of October,
southeastern Texas temperatures will fall to much below
average(low 70s is the norm, forecasting upper 50s). 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      73  88  57  58  51 /  60  40  50  70  80
Houston (IAH)              75  89  69  71  60 /  20  20  20  70  60
Galveston (GLS)            80  88  77  78  68 /  20  10  20  70  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 5 AM CDT Sunday for the following
     zones: Brazoria Islands...Galveston Island and Bolivar
     Peninsula.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 5 AM CDT Sunday for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Matagorda Bay...
     Waters from Freeport to Matagorda Ship Channel TX from 20
     to 60 NM...Waters from High Island to Freeport TX from 20
     to 60 NM.

&&

Discussion...99
Hazardous weather outlook, Oct 13, 6:11 AM CDT, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
611 AM CDT Sat Oct 13 2018

TXZ163-164-176>179-195>200-210>213-226-227-235>238-300-141115-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
611 AM CDT Sat Oct 13 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

There is a slight risk of severe storms for areas north and west
of Houston. The primary area of an isolated severe storm will be
from Wharton to College Station. The main threat will be straight
line wind damage but a weak tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front is expected to push into the area Monday with showers
and thunderstorms along it. Severe weather is not expected with
these storms although a few strong storms may be possible on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

GMZ350-355-370-375-141115-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
611 AM CDT Sat Oct 13 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Southerly winds are expected to increase tonight and small craft
exercise caution or advisories may be needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front should push off the coast late Monday into Tuesday
with increasing northerly winds behind it. Small craft advisories
may be needed for rough conditions behind the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

TXZ214-313-335>338-141115-
Chambers-Coastal Brazoria-Coastal Galveston-Coastal Harris-
Coastal Jackson-Coastal Matagorda-
611 AM CDT Sat Oct 13 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Southerly winds should increase today and tonight. This may push
tide levels higher along western and northern portions of
Galveston Bay and through Matagorda Bay. Coastal flood advisory
may be needed if low lying areas begin to flood during high tides.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front should push off the coast with strong northerly winds
behind it Monday night into Tuesday. Thunderstorms may accompany
the front but should be below severe levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ436>438-141115-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
611 AM CDT Sat Oct 13 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Southerly winds should increase today and tonight. This may push
tide levels higher to between 1.5 to 2 feet by this evening into
tonight. This means coastal flooding may be possible during high
tides this afternoon and tonight. A coastal flood watch is in
effect for the Gulf facing beaches of Bolivar Peninsula and
Galveston Island. Coastal flooding and wave run up may extend
further down the coast. Rip currents may also be strong along the
beaches today into Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for coastal flooding, wave run up and rip currents
will be possible through Sunday into Monday until a cold front
pushes off the coast. The front should allow for strong northerly
winds behind it and small craft advisories will be needed for the
coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 13, 5:51 PM CDT, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
551 PM CDT SAT OCT 13 2018

TXZ163-132345-
Houston TX-
551 PM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON COUNTY UNTIL
645 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Elkhart, or 17 miles south of Palestine, moving
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grapeland, Kennard, Latexo and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Houston County Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Texas.

LAT...LON 3158 9526 3157 9521 3158 9517 3156 9514
      3134 9520 3145 9571 3146 9572 3146 9575
      3147 9574 3147 9572 3149 9573 3149 9574
      3151 9574 3152 9565 3154 9565 3159 9528
TIME...MOT...LOC 2250Z 279DEG 28KT 3151 9571
Special weather statement, Oct 13, 6:44 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
644 PM CDT SAT OCT 13 2018

TXZ163-140015-
Houston TX-
644 PM CDT SAT OCT 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOUSTON COUNTY UNTIL
715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kennard, or 18 miles northeast of Crockett, moving
east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Texas.

LAT...LON 3156 9514 3155 9515 3154 9514 3152 9510
      3150 9509 3149 9511 3147 9510 3146 9507
      3147 9506 3144 9504 3144 9501 3142 9500
      3141 9498 3145 9533 3158 9531 3157 9520
      3158 9517
TIME...MOT...LOC 2344Z 270DEG 27KT 3148 9521
Special weather statement, Oct 13, 7:50 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Houston/Galveston TX
750 PM CDT SAT OCT 13 2018

TXZ163-164-176-177-196-198-140130-
Madison TX-Walker TX-Brazos TX-Grimes TX-Houston TX-Trinity TX-
750 PM CDT SAT OCT 13 2018

...SPECIAL WEATHER STATEMENT...

At 749 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Crockett to 11 miles northeast
of Madisonville to Kurten. Movement was east at 25 mph.

Winds in excess of 30 mph and heavy rainfall will be possible with
these storms.

Locations impacted include...
Crockett, Madisonville, Austonio, Lovelady, Bedias, Kurten, Kennard,
Latexo, Wixon Valley, Normangee, Iola, Pennington and North Zulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Texas.

LAT...LON 3147 9510 3147 9506 3111 9521 3076 9573
      3072 9651 3074 9646 3091 9635 3097 9626
      3109 9598 3109 9577 3114 9577 3116 9573
      3121 9575 3127 9573 3132 9566 3138 9568
      3142 9563 3151 9510
TIME...MOT...LOC 0049Z 254DEG 21KT 3130 9558 3103 9573 3080 9624

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:50 PM CDTSpecial Weather StatementHGXHouston, Madison40 min
Oct 13, 8:33 PM CDTAreal Flood AdvisoryHGXBrazos, Houston, Madison117 min
Oct 14, 12:33 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Houston, Trinity, Walker3 hr
Oct 14, 12:36 AM CDTSpecial Weather StatementHGXAngelina39 min
Oct 14, 1:35 AM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Houston, Madison, Trinity and 1 more4 hr
Oct 14, 1:44 AM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes, Houston, Madison, Trinity and 1 more3 hr
Oct 14, 2:17 AM CDTRiver Flood WarningHGXMadison, Walker4 days
Oct 14, 5:32 AM CDTAreal Flood WarningHGXBrazos, Burleson, Grimes, Houston, Madison, Trinity and 1 more6 hr
Oct 14, 8:35 AM CDTRiver Flood WarningHGXTrinity, Walker44 days
Oct 14, 2:34 PM CDTRiver Flood WarningHGXChambers, Liberty46 days

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.